Kansas, 2007

Tornado in Kansas, May 1, 2007

May 1, 2007 · NWS DDC · 1 event in 1 county or zone

A slow moving upper level system produced low based thunderstorms that moved south during the early afternoon. The environment would be typical of a tropical atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slow moving upper level system produced low based thunderstorms that moved south during the early afternoon. The environment would be typical of a tropical atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 1, 2:45 AM CST, 10 hours 35 minutes earlier.

Area forecast discussion, May 1, 2:45 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT TUE MAY 1 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE IS HOW MUCH RAIN THE DDC CWA WILL
RECEIVE OVER THE NEXT TWO DAYS.

HAVE DECIDED TO GO WITH HIGHER POPS IN THE LIKELY CATEGORY IN MY
SOUTHEAST ZONES THIS AFTERNOON AND EVENING...BUT WITH NOT TOO HIGH
QPF AMOUNTS.  THE LATEST SURFACE ANAL FROM 08Z SHOWED A BOUNDARY
FROM NEAR HUT WEST AND THEN SOUTHWEST INTO THE TEXAS PANHANDLE.
ALOFT...THERE IS A DEFORMATION ZONE JUST TO THE NORTH OF THIS
BOUNDARY.  TO OUR NORTH...A COLD FRONT IS EVIDENT FROM N OF SUX, IA
SOUTHWEST THROUGH NEBRASKA AND INTO NORTHEASTERN COLORADO.  DEW POINT
ANALYSIS SHOWED THE SOUTHEAST CORNER OF OUR CWA NEAR 60F...WITH
MOISTURE POOLING NORTHWARD ALONG AND EAST OF THE ABOVE MENTIONED
BOUNDARY.  WITH THIS IN MIND...THINK AS THE DAY HEATS UP AND THE
BOUNDARY LAYER BECOMES INCREASINGLY MORE UNSTABLE...THERE COULD BE
NUMEROUS SHOWERS AND THUNDERSTORMS NEAR AND EAST OF THE
SURFACE BOUNDARY IN THE HIGHER MOISTURE FIELD.

WILL LOWER POPS AFTER ABOUT 03Z...AS THE UPPER DEFORMATION ZONES
SHOULD SLIP SOUTHWARD.  THE FRONT CURRENTLY TO OUR NORTH SHOULD
SLIDE INTO OUR CWA BEFORE STALLING AS A STATIONARY FRONT LATE
WEDNESDAY.  WILL KEEP CHANCE POPS FOR RW-/TRW- IN OUR SOUTHERN
COUNTIES...AND LESSER SLIGHT CHANCE POPS TO THE NORTH.  THE FRONT
MAY MEANDER AROUND OUR NECK OF THE WOODS INTO THURSDAY...SO
KEPT 30 TO 40 POPS GOING FOR MOST OF THE CWA WEDNESDAY NIGHT...WITH
SLIGHTLY LOWER POPS (20) IN THE HAYS AREA.

THE QPF WILL PLAY AN IMPORTANT ROLE IN WHAT MAY HAPPEN BEYOND DAY
2.  IF ANY AREA...ESPECIALLY OUR SOUTHEASTERN CWA...RECEIVES AN INCH
OF MORE OF RAIN THROUGH WEDNESDAY NIGHT...THEN A FLOOD WATCH COULD
BE NEEDED DOWN THE ROAD.  THE FOLLOWING SHIFTS WILL HAVE TO WATCH
AND ASSESS THIS THREAT.

AS FOR TEMPERATURES...HAVE NOT CHANGED TOO MUCH FROM PREVIOUS
FORECAST.  MAX TEMPS WONT CLIMB TOO MUCH DUE TO STACKED CLOUDS
OVERHEAD...AND MINS WILL ALSO BE INFLUENCED BY THE ABUNDANT CLOUD
COVER COUPLED WITH LOW LEVEL MOISTURE ADVECTING IN FROM THE SOUTH.

DAYS 3-7...

THE WALLOWING UPPER LEVEL CYCLONES IN THE SOUTHERN BRANCH OF THE
WESTERLIES SHOULD FINALLY MOVE EASTWARD OUT OF THE CENTRAL PLAINS
THURSDAY AS THE DEEP UPPER LEVEL TROUGH BETWEEN 140W AND 150W DIGS
INTO THE WESTERN PART OF THE COUNTRY. THERE IS GOOD SUPPORT FOR
DEEPENING A TROUGH OVER THE WESTERN UNITED STATES FROM ENERGY
DISPERSION FROM THE ENHANCED TROPICAL THUNDERSTORMS CENTERED AROUND
100E. THE EXPERIMENTAL GSDM PHASE SPACE DIAGRAM INDICATES THAT THE
ATMOSPHERE SHOULD BE HEADING TOWARD A GSDM STAGE 1 PATTERN WHICH
WOULD SUPPORT TROUGHING OVER THE WESTERN UNITED STATES. THE BIG
QUESTION FOR THE EXTENDED PERIOD IS JUST HOW RAPIDLY THE DEEP
CYCLONE WILL PROPAGATE EASTWARD. THE SLOWER, DEEPER SOLUTION OF THE
CANADIAN APPEARS TO HAVE VERIFIED BETTER THAN THE GFS WITH THIS
SYSTEM AND LARGELY WAS FOLLOWED FOR GRID ADJUSTMENTS IN THE EXTENDED
PERIOD. THE 00Z ECMWF ALSO IS SLIGHTLY SLOWER THAN THE GFS AND
AGREES FAIRLY WELL WITH THE CANADIAN.

SCATTERED SHOWERS AND THUNDERSTORMS IN THE MARGINALLY UNSTABLE,
MOIST ATMOSPHERE OVER THE CENTRAL PLAINS SHOULD GRADUALLY SHIFT
EASTWARD THURSDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM FINALLY
WALLOWS ITS WAY OVER EASTERN KANSAS. LOW POPS WERE RETAINED INTO
THURSDAY MORNING IN THE EASTERN ZONES...BUT THE REMAINDER OF THE
AREA LIKELY WILL BE REASONABLY FREE OF RAINFALL. STRATUS GRADUALLY
WILL ERODE DURING THE DAY BUT WILL BE SUFFICIENTLY PERSISTENT TO
KEEP TEMPERATURES COOLER IN THE EASTERN COUNTIES. CONSIDERABLE WARM
AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL SPREAD OVER WESTERN
KANSAS AS THE UPPER LEVEL TROUGH DEEPENS OVER THE GREAT BASIN
THURSDAY NIGHT AND FRIDAY, AND THIS LIKELY WILL SERVE TO SUPPRESS
CONVECTION. STRONG HEATING OVER THE HIGH PLAINS AND CONVERGENCE IN A
THE TROUGH OVER EASTERN COLORADO MAY BE SUFFICIENT TO BUBBLE A FEW
THUNDERSTORMS THROUGH THE CAP, AND LOW POPS WERE CARRIED INTO
WESTERN KANSAS FRIDAY EVENING.

STRONG MID AND UPPER LEVEL FLOW WILL DEVELOP OVER THE HIGH PLAINS
FRIDAY AND SATURDAY, AND VERY RICH LOW LEVEL MOISTURE WILL SPREAD
ACROSS THE CENTRAL UNITED STATES. SEVERE THUNDERSTORMS LIKELY WILL
DEVELOP IN THE STRONGLY SHEARED, UNSTABLE ENVIRONMENT OVER THE HIGH
PLAINS SATURDAY AFTERNOON AND PROPAGATE INTO WESTERN KANSAS DURING
THE EVENING HOURS. POPS SATURDAY INTO SUNDAY WERE ADJUSTED TO REFLECT
A SLOWLY EASTWARD PROPAGATING THUNDERSTORM AREA. THE CONVECTION
LIKELY WILL DIMINISH DURING THE NIGHT AND REDEVELOP AGAIN SUNDAY
AFTERNOON. WITH THE NEARLY MERIDIONAL UPPER LEVEL FLOW AND VERY RICH
MOISTURE SUPPLY, THE POTENTIAL FOR VERY HEAVY RAINFALL AND FLOODING
IN ADDITION TO SEVERE WEATHER EXISTS THROUGH THE WEEKEND. THE UPPER
LEVEL CYCLONE PROBABLY WILL NOT LIFT OUT OF THE CENTRAL UNITED
STATES UNTIL NEXT WEDNESDAY.

&&

.AVIATION...

CONSIDERABLE MID AND HIGH LEVEL CLOUDINESS WILL PREVAIL OVER WESTERN
KANSAS TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR IN DEFORMATION ZONES AROUND THE SLOW MOVING UPPER LEVEL
CYCLONE THAT WILL WALLOW SLOWLY ACROSS OKLAHOMA TODAY...REACHING
NORTHEASTERN OKLAHOMA BY WEDNESDAY MORNING. THE SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING
AS A CONSEQUENCE OF SURFACE HEATING. A PACIFIC COLD FRONT WILL MOVE
INTO NORTHERN KANSAS THIS MORNING AND MOVE INTO NORTHERN OKLAHOMA BY
WEDNESDAY MORNING. UPSLOPE MOIST FLOW AND LIFTING OVER THE WEAK
BAROCLINIC ZONE WILL SUPPORT DEVELOPMENT OF WIDESPREAD MVFR
CONDITIONS IN STRATUS AND FOG TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  56  71  54 /  40  40  30  40
GCK  76  53  71  53 /  30  30  20  30
EHA  77  54  73  53 /  20  20  30  40
LBL  77  55  71  54 /  30  30  30  40
HYS  74  56  71  54 /  30  30  10  20
P28  75  57  72  57 /  60  60  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/01/01
Hazardous weather outlook, May 1, 3:49 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT TUE MAY 1 2007

KSZ030-031-043>046-061>066-074>081-084>090-021000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT TUE MAY 1 2007 /349 AM MDT TUE MAY 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST
KANSAS THIS MORNING...AND WILL BECOME MORE NUMEROUS THIS AFTERNOON
AND EVENING SOUTHEAST OF A LARNED TO ASHLAND LINE. BRIEF HEAVY
RAIN IS POSSIBLE WITH A FEW OF THE STRONGER STORMS...BUT SEVERE
STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY AS A
LARGE STORM SYSTEM DEVELOPS ACROSS THE WESTERN UNITED STATES AND
MOVES EAST. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE AND
COULD LEAD TO FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEB PAGE AT HTTP://WEATHER.GOV/DDC

12/01

The radar

The Dodge City radar (KDDC), 47 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Meade

When
May 1, 1:20 PM CST to 1:21 PM CST
Where
Meade County, 0.5 mi W of Fowler to 0.7 mi W of Fowler
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
37.380, -100.209

A weak vortex existed for about a minute as it traveled west. The tornado was typical of what one would see in a tropical environment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35912.